March 13, 2015 — A recent case study suggests that the anti-nausea drug Zofran may pose serious heart risks when it is prescribed for children.
Pediatric Emergency Care published two case reports of children who died after being given ondansetron, the active ingredient in Zofran.
One child was a previously-healthy 10 year-old boy who was admitted to the emergency department with stomach problems. He was given two doses of ondansetron and soon became unresponsive, had breathing problems, and developed ventricular tachycardia (very rapid heartbeat).
In a similar case, an 86 day-old infant was admitted to the hospital with gastrointestinal problems. After doctors administered ondansetron, the infant’s heartbeat became very rapid and progressed into ventricular fibrillation, an ineffective “fluttering” heartbeat that fails to circulate blood.
Efforts to resuscitate the patients failed, and both children died.
The researchers warned that there is “very little published experience” on the effects of ondansetron in children under two years old, but they found at least two other cases describing cardiovascular death after patients were given ondansetron for gastroenteritis.
Gastroenteritis is an “off-label” (unapproved) use because Zofran is only FDA-approved for treating nausea and vomiting caused by chemotherapy.
Zofran is already on the FDA’s radar for heart risks. In 2011, the agency issued a Safety Communication to warn that it could lead to electrolyte imbalances, irregular heart rhythm, Torsades de Pointes, and sudden death when the heart stops beating.
The heart risks of Zofran are also concerning for pregnant women, because it is commonly used “off-label” for morning sickness. Extreme vomiting often causes electrolyte imbalances, which could predispose pregnant women to heart risks if they are also taking Zofran. A number of studies have also suggested a potential risk of birth defects.